Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Apr, 1960, Volume 28, Issue 2

Rules of Thumb for the Expansion of Industries in a Process of Economic Growth<258:ROTFTE>2.0.CO;2-2
p. 258-271

Leif Johansen

Consider a group of consumption goods industries in a process of economic growth. It is often assumed that the production of each sector will expand proportionately to the income elasticity of demand for its products. This simple rule may need some modification if capital can substitute for labour to different degrees in different sectors, and total capital stock grows at a rate which is different from the rate of growth of total labour input. Different rates of technical progress may also give rise to a need for modifying the above mentioned simple rule. Approximate formulas for these modifications are worked out in such a way that they can be applied for quantitative evaluations. Some rough numerical illustrations are offered in the concluding section of the paper.

Log In To View Full Content